Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 159, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 28, 2020, 12:40 PM CDT for Cheatham County, Davidson County, Robertson County, Tennessee. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 12:40 PM CDT (17:40 UTC)
- Expired
- Aug 28, 2020, 1:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN
The radar
The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 1:10 PM CDT | TSTM WND DMG | 5 Sw Goodlettsville, TN | TREES DOWN |
| Aug 28, 1:14 PM CDT | TSTM WND DMG | 3 S Ridgetop, TN | TWO POWER POLES AND ONE LARGE TREE DAMAGED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 10:31 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
086 WUUS54 KOHX 281740 SVROHX TNC021-037-147-281815- /O.NEW.KOHX.SV.W.0159.200828T1740Z-200828T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Nashville TN 1240 PM CDT Fri Aug 28 2020 The National Weather Service in Nashville has issued a * Severe Thunderstorm Warning for... Northwestern Davidson County in Middle Tennessee... Southeastern Cheatham County in Middle Tennessee... South central Robertson County in Middle Tennessee... * Until 115 PM CDT. * At 1239 PM CDT, a severe thunderstorm was located over Pegram, or 10 miles south of Ashland City, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ashland City, Nashville, Madison, Goodlettsville, Greenbrier, Belle Meade, Lakewood, Pegram, Bellevue, Joelton, Old Hickory, Bells Bend, Whites Creek and Beaman Park. This includes the following highways... Interstate 40 between mile markers 191 and 209. Interstate 65 between mile markers 85 and 95. Interstate 24 between mile markers 30 and 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 400 PM CDT for Middle Tennessee. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3624 8663 3602 8699 3620 8715 3644 8684 TIME...MOT...LOC 1739Z 225DEG 40KT 3611 8700 HAIL...<.75IN WIND...60MPH $$ Shamburger
1 follow-up statement
742
WWUS54 KOHX 281803
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
103 PM CDT Fri Aug 28 2020
TNC021-281812-
/O.CAN.KOHX.SV.W.0159.000000T0000Z-200828T1815Z/
Cheatham TN-
103 PM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEATHAM COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3624 8663 3602 8699 3640 8689 3644 8684
TIME...MOT...LOC 1802Z 225DEG 40KT 3630 8677
$$
TNC037-147-281815-
/O.CON.KOHX.SV.W.0159.000000T0000Z-200828T1815Z/
Davidson TN-Robertson TN-
103 PM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR CENTRAL DAVIDSON AND SOUTH CENTRAL ROBERTSON COUNTIES...
At 102 PM CDT, a severe thunderstorm was located near Madison, or 8
miles north of Nashville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 1255 PM CDT, a wind gust of 48 mph was
measured at John Tune Airport with these storms.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nashville, Madison, Goodlettsville, Greenbrier, Belle Meade,
Lakewood, Bellevue, Joelton, Old Hickory, Beaman Park, Bells Bend and
Whites Creek.
This includes the following highways...
Interstate 40 between mile markers 196 and 209.
Interstate 65 between mile markers 85 and 95.
Interstate 24 between mile markers 33 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3624 8663 3602 8699 3640 8689 3644 8684
TIME...MOT...LOC 1802Z 225DEG 40KT 3630 8677
HAIL...<.75IN
WIND...60MPH
$$
ShamburgerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:35 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 28, 12:35 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1235 PM CDT Fri Aug 28 2020 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... Tornado watch now in effect for the western half of the area through 4 pm as the remnants of Laura works its way east. The tornado threat will not come to an end at that point as a favorable tornadic environment will spread eastward. Instability and low level shear are slowly increasing in the west, and a favorable environment for low topped supercells with the potential for quick spin up tornadoes is increasing. 12Z model runs are starting to come in, and suggest slightly lower QPF over the area today. However, with a tropical system, PWAT values in addition to a high freezing level/deep warm cloud depth support showers and storms producing very heavy rainfall in a short duration. The threat for flooding even outside of the flash flood watch will be possible, especially for areas that receive stronger cells and/or training of multiple rounds of heavy rain. Strong to severe storms, in addition to the tornado threat, will also be able to produce some damaging wind gusts as well. Outside of thunderstorms, winds of 10-25 mph with gusts up to 40 mph will be possible today, calming down a bit overnight tonight. Updated the short term forecast to line up with latest guidance and forecast thinking. && .AVIATION... 18Z TAF DISCUSSION. As of 17:30Z the center of the remnants of Laura was at the toe of the MO boot...and moving into TN/KY. This means the outer bands are in middle TN. MVFR/VFR conditions will continue to degrade through the day and into the evening. There is a chance for severe weather across the whole area including brief spin ups. Winds will be southerly and gusting to 25KTs and then shift more westerly overnight. Even as the rain comes to an end west to east low clouds and IFR/LIFR conditions will occur overnight. CIGs will gradually raise after 14Z once again west to east. && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Bedford-Cheatham- Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis- Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart- Sumner-Wayne-Williamson-Wilson. && DISCUSSION......Barnwell AVIATION........12
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 333 AM CDT Fri Aug 28 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-290845- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 333 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. The remnants of Hurricane Laura will move across Middle Tennessee today and tonight. Gusty winds and heavy downpours are expected, especially this afternoon and evening. A few severe storms with damaging winds are possible, and a couple of brief tornadoes may form. The main time for possible severe storms and spinup tornadoes will be this afternoon and this evening until midnight. The downpours could be heavy enough to cause some localized flash flooding. Western sections have the greatest potential for flooding, so a Flash Flood Watch is in place generally along and west of I-65 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms with gusty winds may occur Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather or flooding to the NWS while following all local, state, and CDC guidelines. 13
In the hours before
Special weather statement, Aug 28, 11:24 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 AM CDT Fri Aug 28 2020
TNZ024-025-057-281700-
Hickman TN-Dickson TN-Humphreys TN-
1124 AM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...EAST CENTRAL
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL NOON CDT...
At 1123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 9 miles southeast of Hurricane
Mills. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Dickson, McEwen, Burns, Charlotte, Vanleer, Pinewood and Bucksnort.
This includes Interstate 40 between mile markers 149 and 174.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3608 8769 3617 8758 3619 8756 3632 8740
3632 8736 3604 8728 3578 8771
TIME...MOT...LOC 1623Z 226DEG 34KT 3607 8761 3590 8764
HawblitzelSpecial weather statement, Aug 28, 11:52 AM CDT, 48 minutes before
Special Weather Statement National Weather Service Nashville TN 1152 AM CDT Fri Aug 28 2020 TNZ058-060-093>095-281730- Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN- 1152 AM CDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS...NORTHEASTERN WAYNE...NORTHERN LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES COUNTIES UNTIL 1230 PM CDT... At 1151 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Hohenwald to near Collinwood. Movement was east at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Summertown, Ethridge and Henryville. A Tornado Watch remains in effect until 400 PM CDT for Middle Tennessee. LAT...LON 3561 8704 3517 8702 3518 8768 3548 8766 TIME...MOT...LOC 1651Z 253DEG 39KT 3548 8764 3521 8765 Hawblitzel
Special weather statement, Aug 28, 12:24 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
1224 PM CDT Fri Aug 28 2020
TNZ094-095-281815-
Lawrence TN-Giles TN-
1224 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND WEST CENTRAL GILES
COUNTIES UNTIL 115 PM CDT...
At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Loretto, or 11 miles southwest of Lawrenceburg, moving northeast at
35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Summertown, St. Joseph, Ethridge,
Leoma and Westpoint.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3516 8758 3519 8758 3545 8731 3544 8727
3523 8697 3500 8743
TIME...MOT...LOC 1724Z 236DEG 30KT 3512 8746
HawblitzelThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:50 PM CDT | Special Weather Statement | OHX | Davidson | 40 min |
| Aug 27, 8:46 PM CDT | Special Weather Statement | OHX | Davidson | 29 min |
| Aug 28, 2:14 AM CDT | Flash Flood Watch | OHX | Bedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more | 20 hr |
| Aug 28, 11:21 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 24 min |
| Aug 28, 11:24 AM CDT | Special Weather Statement | OHX | Dickson | 36 min |
| Aug 28, 11:37 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 23 min |
| Aug 28, 11:45 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Lewis, Maury, Williamson | 30 min |
| Aug 28, 11:52 AM CDT | Special Weather Statement | OHX | Giles, Lawrence | 38 min |
| Aug 28, 12:01 PM CDT | Tornado Warning | OHX | Dickson, Hickman, Maury, Williamson | 14 min |
| Aug 28, 12:13 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Maury, Williamson | 28 min |
| Aug 28, 12:14 PM CDT | Tornado Warning | OHX | Cheatham, Dickson, Hickman, Williamson | 17 min |
| Aug 28, 12:24 PM CDT | Special Weather Statement | OHX | Giles, Lawrence | 51 min |
| Aug 28, 12:33 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 27 min |
| Aug 28, 12:47 PM CDT | Tornado Warning | OHX | Davidson | 28 min |
| Aug 28, 12:54 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Maury, Williamson | 36 min |
| Aug 28, 1:11 PM CDT | Special Weather Statement | OHX | Sumner | 49 min |
| Aug 28, 1:22 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 38 min |
| Aug 28, 1:25 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 50 min |
| Aug 28, 1:55 PM CDT | Special Weather Statement | OHX | Macon, Smith, Trousdale, Wilson | 65 min |
| Aug 28, 3:09 PM CDT | Special Weather Statement | OHX | Lawrence, Wayne | 36 min |
| Aug 28, 3:17 PM CDT | Special Weather Statement | OHX | Dickson, Hickman, Lewis | 28 min |
| Aug 28, 3:44 PM CDT | Special Weather Statement | OHX | Giles, Lawrence, Maury, Williamson | 31 min |
| Aug 28, 3:49 PM CDT | Areal Flood Advisory | OHX | Lawrence, Wayne | 101 min |
| Aug 28, 4:16 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 44 min |
| Aug 28, 4:39 PM CDT | Special Weather Statement | OHX | Coffee | 36 min |
| Aug 28, 4:49 PM CDT | Special Weather Statement | OHX | Giles | 26 min |
| Aug 28, 5:01 PM CDT | Special Weather Statement | OHX | Bedford | 29 min |
| Aug 28, 5:16 PM CDT | Special Weather Statement | OHX | Warren | 29 min |
| Aug 28, 5:32 PM CDT | Special Weather Statement | OHX | Coffee | 28 min |
| Aug 28, 5:45 PM CDT | Tornado Warning | OHX | Warren | 15 min |
| Aug 28, 6:00 PM CDT | Special Weather Statement | OHX | Van Buren | 30 min |
| Aug 28, 6:15 PM CDT | Special Weather Statement | OHX | White | 30 min |
| Aug 28, 6:38 PM CDT | Special Weather Statement | OHX | White | 37 min |
| Aug 28, 6:52 PM CDT | Special Weather Statement | OHX | Overton | 38 min |
| Aug 28, 6:54 PM CDT | Tornado Warning | OHX | Cumberland, Overton, Putnam, White | 16 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.